Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2002, 9:42 PM CDT for Yankton County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 9:42 PM CDT (02:42 UTC)
- Expired
- Jul 9, 2002, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:06 PM CDT | Thunderstorm Wind 52 E | Lesterville, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2865 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
766 WUUS53 KFSD 100242 SVRFSD SDC135-100330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 941 PM CDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF UTICA TO 10 MILES SOUTHWEST OF UTICA...OR FROM 23 MILES NORTHWEST OF YANKTON TO 14 MILES WEST OF YANKTON...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LESTERVILLE AROUND 950 PM CDT UTICA AROUND 955 PM CDT MAYFIELD AROUND 1010 PM CDT MISSION HILL AROUND 1015 PM CDT VOLIN AROUND 1025 PM CDT THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL AND DAMAGING WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4316 9761 4288 9761 4290 9718 4316 9717 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:50 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 9, 3:50 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT TUE JUL 9 2002 MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE FORECAST THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE SOUTHEAST QUARTER OF THE CWA. EXPECT THAT THIS COMPLEX WILL CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING. OTHER SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE SOUTHEAST EARLY THIS MORNING. HOWEVER...ATTM...IT APPEARS ANY SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z. EXPECT THAT THE TROF WL BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING. THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED. EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS COMPLEX AHEAD OF THE TROF. AS THE UPPER LOW...AND COLD CORE...MOVES OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA. THIS CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON. SIGNIFICANT MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE EXPECTED. THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS AFTERNOON ACRS SW MN AND NW IA. HOWEVER...IF TEMPS CAN RISE TO 80 OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED INSTABILITY. WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND DE SMET. TEMPS WL BE TRICKY DUE TO CLOUDS. WENT WAREMST SW WHERE THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING TO 850 MB. THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE MOVES SE. THEN THE PROBLEM TURNS TO LOW CLOUDS. EAST OF THE TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED. BOTH THE AVN AND ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING TONIGHT. THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA TONIGHT. WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING MSTR WL HELP DEW POINTS STAY AROUND 60F. FARTHER WEST...WHERE FEWER CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S. ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY. OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING. THIS... COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S OVER THE ERN 2/3 OF THE CWA. ONLY SC SD MAY RISE TO 80 WITH MORE SUN EXPECTED. EXPECT SOME CLOUDS TO REMAIN ON THU. WITH SFC RDG OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS OF THE CWA. WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT SHIFTS EXAMINE POSSIBILITY. TEMPS MAY ACTUALLY FALL BELOW 60 OVER MOST OF THE CWA. ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE START TO A SLOW WARMING TREND. TEMPS WL RANGE FROM THE M70S IN NW IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD. .FSD...NONE SCHUMACHER
In the hours before
Local storm report, Jul 9, 9:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 PM MARTY SD .75 INCH HAIL
07/09/02 CHARLES MIX REPORTED BY STORM
SPOTTER.
0858 PM WAGNER SD .88 INCH HAIL
07/09/02 CHARLES MIX REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 9, 9:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM TRIPP SD 1 INCH HAIL
07/09/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 9, 9:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 PM TYNDALL SD .88 INCH HAIL
07/09/02 BON HOMME REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 9, 9:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM AVON SD WIND DAMAGE
07/09/02 BON HOMME REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES WERE
REPORTED DOWN IN AVON.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:51 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 39 min |
| Jul 9, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 39 min |
| Jul 9, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 46 min |
| Jul 9, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Jul 9, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 32 min |
| Jul 9, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 27 min |
| Jul 9, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 45 min |
| Jul 9, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 47 min |
| Jul 10, 1:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 35 min |
| Jul 10, 1:36 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 24 min |
| Jul 10, 3:03 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 87 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.